Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
155 Doctors are Online

Started taking blood pressure medicine. Switched to Losartan. Throat becomes dry & scratchy. How long for relief?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2001
Answered : 2272 Questions
Question
Hi, I have had a chronic cough for several months right after I started on High blood pressure medicine- My doctor just switched me to Losartan 100 mg= however, whenever I try to eat my throat becomes dry & scratchy and the cough begins again- stopped eating all acidy and spicy foods, no coffee, sweets, white rice/bread as all of these make me nauseous and vomit. Doctor put me on lansoprazole 30 mg 2 weeks ago for possible acid reflux- no big changes. How long does this take to show signs of relief- As soon as I drink or eat anything- the cough starts up.
This ahs been happening since March 15
Posted Tue, 16 Jul 2013 in General Health
 
 
Answered by Dr. Ram Choudhary 38 minutes later
Hi XXXXX,
Welcome to healthcare Magic!
The cough induced by blood pressure control medicines mainly the ACE Inhibitor group medicines are the cause. Your doctor has already switched you to ARB that is Losartan which does not cause cough.
It takes about two months for the cough to subside after you had the drug last.
Avoid the same drug in future.
I hope the advise would be informative and useful for you.
Take Care!
Above answer was peer-reviewed by
 
Follow-up: Started taking blood pressure medicine. Switched to Losartan. Throat becomes dry & scratchy. How long for relief? 34 hours later
Thank you- Would this cause acid reflux symptoms, can't seem to eat anything without coughing and then bringing up excessive mucus or any food eaten.
you response does make sense- I'll have to wait and see.
thank you again for your response.
 
 
Answered by Dr. Ram Choudhary 3 hours later
Hi XXXXX,
Welcome back.
The blood pressure medicine or the cough per se would not cause
acid reflux problem but it will certainly aggravate.
The strains due to jerks caused by cough efforts affects
the food pipe capability to contain food and acid in stomach and may cause
excess regurgitation.
To cover for this period you should start treatment with rabeprazole and domperidone combination under the supervision and prescription of a local clinician.
I hope the advise would be helpful.
Above answer was peer-reviewed by
 
Follow-up: Started taking blood pressure medicine. Switched to Losartan. Throat becomes dry & scratchy. How long for relief? 21 hours later
hello Dr. C- thank you for the advice , I will contact my primary physician and discuss - Your explanations were very helpful.
thank you again.gailw
 
 
Answered by Dr. Ram Choudhary 7 hours later
Hi XXXXX,
Welcome back to healthcare Magic!
I hope the advise will be useful for you and will lead to attainment of
good health.
I look forward to getting referals from your circle.
Take Care!
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor